Introduction: The main goal of Hemophilia A treatment has been to restore secondary hemostasis, whether through direct factor VIII replacement or through a combination of bypassing agents and immune tolerance induction in cases of inhibitor activity. In pediatric populations, these treatments are frequently given through a central venous access device (CVAD) for ease of access, convenience, and mitigation of pain. However, these devices carry the risk of infection and thromboembolism (Cost & Journeycake, 2011). The new Hemophilia treatment emicizumab (Hemlibra) has the benefits of less frequent dosing (weekly to every 4 weeks) and does not require central venous access since it is given subcutaneously.
There have been cases in the literature of patients developing thromboemboli when using both emicizumab and high doses of inhibitor bypassing agents such as activated prothrombin complex concentrate (aPCC) (Weyand, Dorfman, Shavit, & Pipe, 2019). There have been no reported cases of patients developing thromboemboli who were on emicizumab alone. We present a patient with severe Hemophilia A with no inhibitor who developed a central line-associated venous thromboembolism (VTE) while on emicizumab.
Case Summary: A nine-year-old boy with Hemophilia A, factor VIII activity <1%, and no known inhibitor was managed for several years with prophylactic recombinant antihemophilic factor VIII (Advate). A left subclavian CVAD was placed at 15 months of age. A fluoroscopic port study revealed retrograde infusion secondary to a fibrin sheath at the tip of the catheter when the patient was three years old. A right subclavian CVAD was subsequently placed. At the age of seven, the patient's right subclavian port also developed a fibrin sheath. This was removed and multiple attempts to access the subclavian vein again were unsuccessful, leading to right femoral CVAD placement. Two years later, the patient was transitioned to emicizumab. His last dose of recombinant factor VIII was two weeks after initiation of emicizumab. Emicizumab loading doses were completed, and the patient continued with every 28-day dosing. Line removal was scheduled for summer months for the family's convenience. Three months after starting emicizumab, the patient experienced right ankle pain and leg swelling. Venous ultrasound revealed an acute on chronic VTE in the right distal external iliac vein. The patient had not received any aPCC prior to or during emicizumab therapy.
Management: The femoral CVAD was removed, and the patient received two doses of recombinant factor VIII during the admission. The patient was started on enoxaparin titrated to a therapeutic anti-Xa level while continuing emicizumab. At approximately one month of follow up, the venous ultrasound showed resolution of the acute portion of his VTE and persistence of chronic VTE. Thereafter, patient was to continue eight more weeks of enoxaparin prior to further venous ultrasound imaging. This patient's family then moved, and the patient was transferred to another hemophilia treatment center.
Conclusions: Patients with central venous catheters on emicizumab alone without may develop clinically significant thromboemboli. We propose that guidelines should be developed for patients with CVAD receiving emicizumab. Patients transitioned to emicizumab with central lines in place may require more urgent removal. Furthermore, standardized therapy for anticoagulation is needed for patients on emicizumab who develop VTE.
1. Cost, C. R., & Journeycake, J. M. (2011). Deep venous thrombosis screening in patients with inherited bleeding disorders and central venous catheters. Haemophilia,17(6), 890-894. doi:10.1111/j.1365-2516.2011.02515.x
2. Weyand, A. C., Dorfman, A. L.,Shavit, J. A., & Pipe, S. W. (2019).Emicizumab prophylaxis to facilitate anticoagulant therapy for management of intra‐atrial thrombosis in severe haemophilia with an inhibitor. Haemophilia,25(3). doi:10.1111/hae.13721
No relevant conflicts of interest to declare.
Asterisk with author names denotes non-ASH members.